Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 51, NWS Pueblo, CO

July 7, 2000Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 2000, 3:25 PM MDT for Huerfano County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 7, 2000, 3:25 PM MDT (21:25 UTC)
Expired
Jul 7, 2000, 4:30 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:30 PM MDTHail 1.25Walsenburg, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
3210 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 072126
SVRPUB
COC055-072230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT FRI JUL 7 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO
  THIS INCLUDES THE CITY OF WALSENBURG

* UNTIL 430 PM MDT

* AT 325 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM OVER WALSENBURG...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  EASTERN HUERFANO COUNTY

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICjE IN PUEBLO.

LAT...LON 3769 10493 3751 10477 3778 10446 3784 10477

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:55 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 7, 1:55 PM MDT, 1 hour 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
155 PM MDT FRI JUL 7 2000

FORECAST CONCERN WILL BE PRECIP CHANCES.

HAVE VERY LITTLE TO ADD TO OR CHANGE FROM THE MORNING
DISCUSSION/FORECAST AS TYPICAL SUMMER PATTERN CONTINUES. BROAD UPPER
RIDGE WILL REMAIN OVER THE CENTRAL PLAINS...WITH UPPER TROUGH
OVER THE WEST COAST. MID AND UPPER LEVEL MOISTURE STREAMING
NORTHWARD AROUND THE WRN EDGE OF THE RIDGE WILL CONTINUE THROUGH THE
WEEKEND AND MOST LIKELY INTO NEXT WEEK. BEST TSRA CHANCES IN THE
MOUNTAINS...LEAST CHANCE OVER THE FAR EASTERN PLAINS.

SHORT TERM...CONVECTION BUILDING OVER THE MTNS APPEARS TO HAVE A MORE
NORTH THAN NE DRIFT. IF TREND CONTINUES...MAY DROP POPS ENTIRELY
FOR FAR EASTERN PLAINS. LEE TROUGH HAS KICKED UP SOUTH WINDS OVER
THE PLAINS THIS AFTERNOON...AND WITH PATTERN CHANGING LITTLE...WILL
GO AHEAD AND MENTION FOR SATURDAY.

LOOK AT WATER VAPOR LOOP AND DOWNSTREAM OBSERVATIONS SUGGESTS A SLOW
INCREASE IN MOISTURE SAT/SUN...WITH PERHAPS A LITTLE LESS ON MON AS
AVN/MRF RETROGRADE THE RIDGE SLIGHTLY WESTWARD. STILL NOT ENOUGH RH
TO MENTION MORE THAN SLIGHT TSRA CHANCES AT THIS POINT. A FEW MORE
CLOUDS MAY KEEP TEMPS DOWN SLIGHTLY...WITH AXES SIMILAR TO TODAY FOR
THE NEXT FIVE DAYS OR SO.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Jul 7, 12:08 PM MDT, 3 hours 17 minutes before
COZ058>081-072000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT FRI JUL 7 2000

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...AND WILL CONTINUE INTO THE EVENING HOURS. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE OVER THE SOUTHERN SANGRE DE
CRISTO MOUNTAINS AND ADJACENT PLAINS...GENERALLY ALONG AND WEST OF
INTERSTATE 25 FROM WALSENBURG TO TRINIDAD. SEVERE WEATHER IS NOT
EXPECTED.

WITH THE CONTINUED HOT AND MAINLY DRY WEATHER...THE FIRE DANGER
ACROSS MUCH OF THE AREA WILL REMAIN HIGH.  HIKERS...CAMPERS AND
OTHER OUTDOOR ENTHUSIASTS...ARE STRONGLY URGED TO USE EXTREME CAUTION
WHEN HANDLING FIRES...AND SHOULD CONSIDER REFRAINING FROM LIGHTING
CAMPFIRES UNTIL THE FIRE DANGER DECREASES.  AVOID TOSSING CIGARETTES
AND OTHER LIT MATERIALS OUT OF YOUR VEHICLE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.